Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 11, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 25, 2009, 5:18 PM CDT for Blanco County, Gillespie County, Kendall County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 25, 2009, 5:18 PM CDT (22:18 UTC)
- Expired
- Mar 25, 2009, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Blanco County, TX, Gillespie County, TX, Kendall County, TX
The radar
The Austin/San Antonio radar (KEWX), 86 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 25, 2:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 252218
SVREWX
TXC031-171-259-252300-
/O.NEW.KEWX.SV.W.0011.090325T2218Z-090325T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 PM CDT WED MAR 25 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BLANCO COUNTY...
SOUTHEASTERN GILLESPIE COUNTY...
NORTHEASTERN KENDALL COUNTY...
* UNTIL 600 PM CDT.
* AT 518 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WILLOW CITY TO
FREDERICKSBURG TO 11 MILES SOUTHWEST OF FREDERICKSBURG...OR ALONG A
LINE EXTENDING FROM 9 MILES NORTHEAST OF FREDERICKSBURG TO
FREDERICKSBURG TO 11 MILES SOUTHWEST OF FREDERICKSBURG...AND MOVING
EAST AT 30 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE ROCKY HILL...CAIN CITY...
BLUMENTHAL...GRAPETOWN...STONEWALL...BANKERSMITH...LUCKENBACH...LBJ
STATE PARK...SANDY...HYE...ROCKY CREEK...ALBERT...FLUGRATH AND
JOHNSON CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.
&&
LAT...LON 3041 9831 3008 9852 3016 9907 3040 9885
TIME...MOT...LOC 2218Z 273DEG 25KT 3035 9876 3024 9887
3017 9902
$$2 follow-up statements
000
WWUS54 KEWX 252235
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 PM CDT WED MAR 25 2009
TXC031-171-259-252300-
/O.CON.KEWX.SV.W.0011.000000T0000Z-090325T2300Z/
GILLESPIE TX-BLANCO TX-KENDALL TX-
535 PM CDT WED MAR 25 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL KENDALL...WESTERN BLANCO AND SOUTHEASTERN GILLESPIE
COUNTIES...
AT 532 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SANDY TO BLUMENTHAL
TO CAIN CITY...OR ALONG A LINE EXTENDING FROM 14 MILES WEST OF ROUND
MOUNTAIN TO 7 MILES EAST OF FREDERICKSBURG TO FREDERICKSBURG...MOVING
EAST AT 30 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE ROCKY HILL...GRAPETOWN...
STONEWALL...LUCKENBACH...LBJ STATE PARK...HYE...ROCKY CREEK...
FLUGRATH...ALBERT AND JOHNSON CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA UNTIL 9 PM
CDT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3019 9901 3040 9869 3041 9831 3008 9852
TIME...MOT...LOC 2235Z 273DEG 25KT 3036 9855 3026 9873
3019 9887
$$000
WWUS54 KEWX 252255
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 PM CDT WED MAR 25 2009
TXC031-171-259-252304-
/O.EXP.KEWX.SV.W.0011.000000T0000Z-090325T2300Z/
GILLESPIE TX-BLANCO TX-KENDALL TX-
555 PM CDT WED MAR 25 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KENDALL...
WESTERN BLANCO AND SOUTHEASTERN GILLESPIE COUNTIES WILL EXPIRE AT 600
PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.
THE SEVERE THUNDERSTORM WARNING FOR WILL BE ALLOWED TO EXPIRE AS THE
STORMS HAVE WEAKENED AND AND MOVED EAST OF THE AREA.
LAT...LON 3019 9901 3040 9869 3041 9831 3008 9852
TIME...MOT...LOC 2254Z 273DEG 25KT 3035 9840 3025 9858
3018 9872
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:52 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Mar 25, 3:52 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 352 PM CDT WED MAR 25 2009 .DISCUSSION... THE FRONTAL LAYER IS ERODING QUICKLY...WITH TEMPERATURES AND DEWPOINT TEMPERATURES RISING AHEAD OF THE DEVELOPING CONVECTION ACROSS THE EDWARDS PLATEAU AND NORTHERN HILL COUNTRY. 20Z LAPS ANALYSIS SHOWS CAPE VALUES APPROACHING 3000 J/KG AND LIFTED INDICES APPROACHING -8C. THE 12Z GFS 6-18H FORECAST LOOKS TO OUTPERFORM THE 12Z AND 18Z NAM12 WITH QPF...SO OUR FORECAST WILL BE CLOSER TO THE GFS IN THE FIRST PERIOD. THE 18Z RUC40 PICKS-UP ON THE CURRENT BATCH OF CONVECTION AND MOVES IT EAST INTO THE AUSTIN METRO AREA BETWEEN 6-7PM...AT THE TAIL-END OF RUSH HOUR. THIS SOLUTION IS BELIEVABLE GIVEN THE CURRENT DIRECTION AND SPEED OF MOVEMENT OF THE THUNDERSTORMS MOVING INTO THE HILL COUNTRY. THE TORNADO WATCH ISSUED EARLIER WILL BE IN EFFECT UNTIL 9 PM...BUT WILL LIKELY DROP SOME OF OUR WESTERN COUNTIES PRIOR TO EXPIRATION TIME AS THUNDERSTORMS MOVE EAST. CONVECTIVE POSSIBILITIES LOOK GOOD ON THURSDAY AFTERNOON AS THE DRYLINE ATTEMPTS TO PUSH/MIX EAST TO NEAR I-35. SPC UPDATED THE DAY 2 CONVECTIVE OUTLOOK TO PUSH THE SLIGHT RISK AREA FURTHER WEST...TO INCLUDE PORTIONS OF THE AUSTIN SAN ANTONIO CORRIDOR. A POTENT UPPER LOW...CURRENTLY TAKING SHAPE OVER THE CENTRAL ROCKIES...WILL PUSH INTO NEW MEXICO ON THURSDAY NIGHT THEN ACROSS THE TEXAS PANHANDLE ON FRIDAY. OUR AREA WILL BE DRY-SLOTTED ...WITH DRY WESTERLY WINDS MIXING DOWN TO THE SURFACE AHEAD OF THE COLD FRONT ASSOCIATED WITH THE UPPER FEATURE. THIS SCENARIO WILL FOCUS CHANCES FOR MEASURABLE PRECIPITATION TO OUR EASTERN-MOST COUNTIES ON FRIDAY. WINDY CONDITIONS ARE FORECAST FRIDAY AHEAD OF THE COLD FRONT...THEN BEHIND THE COLD FRONT FRIDAY NIGHT AND INTO SATURDAY AS WELL. A WIND ADVISORY WILL LIKELY BE REQUIRED. WELL ABOVE NORMAL TEMPERATURES ARE FORECAST BOTH THURSDAY AND FRIDAY IN ADVANCE OF THIS POTENT UPPER LEVEL LOW. BELOW NORMAL TEMPERATURES ARE FORECAST OVER THE WEEKEND BEHIND THE FRONT...WITH NEAR NORMAL TEMPERATURES AND GULF MOISTURE RETURNING EARLY NEXT WEEK. && .FIRE WEATHER... WINDY AND VERY DRY CONDITIONS ARE FORECAST OVER MUCH OF THE AREA FRIDAY INTO SATURDAY. FIRE WEATHER CONDITIONS MAY REACH CRITICAL THRESHOLDS AND A RED FLAG WARNING MAY BE REQUIRED. VERY LOW RELATIVE HUMIDITIES ARE FORECAST THURSDAY AFTERNOON ACROSS THE WESTERN-THIRD OF THE AREA...BUT WINDS ARE NOT FORECAST TO EXCEED CRITICAL THRESHOLDS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 64 79 62 80 43 / 30 50 10 10 - AUSTIN BERGSTROM INTL AIRPORT 58 79 58 81 42 / 30 50 10 10 - NEW BRAUNFELS MUNI AIRPORT 62 80 59 83 41 / 20 40 10 10 - BURNET MUNI AIRPORT 56 79 58 76 38 / 30 40 10 10 - DEL RIO INTL AIRPORT 63 87 58 76 40 / 10 20 - - - GEORGETOWN MUNI AIRPORT 59 78 59 78 40 / 40 40 10 10 - HONDO MUNI AIRPORT 60 84 58 83 39 / 10 30 10 10 - SAN MARCOS MUNI AIRPORT 60 80 59 82 42 / 20 50 10 10 - LA GRANGE - FAYETTE REGIONAL 63 78 65 82 43 / 30 50 20 20 - SAN ANTONIO INTL AIRPORT 62 82 59 82 44 / 10 40 10 10 - STINSON MUNI AIRPORT 63 83 62 83 42 / 10 40 10 10 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 11/25/SS
Hazardous weather outlook, Mar 25, 3:22 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 322 PM CDT WED MAR 25 2009 TXZ171>173-183>194-202>209-217>225-228-261100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 322 PM CDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS BETWEEN 3 AND 8 PM ACROSS MUCH OF SOUTH CENTRAL TEXAS WITH LARGE HAIL AND ISOLATED TORNADOES BEING THE PRIMARY THREATS. THE GREATEST THREAT AREA IS ALONG AN NORTH OF STATE HIGHWAY 71. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY BETWEEN 2 AND 8 PM...MAINLY ALONG AND EAST OF HIGHWAY 281. WINDY AND VERY DRY CONDITIONS ARE FORECAST FRIDAY AFTERNOON THROUGH SATURDAY. A WIND ADVISORY WILL LIKELY BE REQUIRED. IN ADDITION...A RED FLAG WARNING MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Mar 25, 4:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 PM CDT WED MAR 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL KINGSLAND 30.66N 98.45W
03/25/2009 M0.75 INCH LLANO TX TRAINED SPOTTER
&&
EVENT NUMBER 00340
JPBLocal storm report, Mar 25, 4:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
459 PM CDT WED MAR 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL HORSESHOE BAY 30.54N 98.35W
03/25/2009 M2.00 INCH BURNET TX TRAINED SPOTTER
&&
EVENT NUMBER 00341
JPBLocal storm report, Mar 25, 5:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 PM CDT WED MAR 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL GRANITE SHOALS 30.59N 98.38W
03/25/2009 M0.50 INCH BURNET TX TRAINED SPOTTER
WIND GUSTS TO 50 MPH
&&
EVENT NUMBER 00342
JPBLocal storm report, Mar 25, 5:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 PM CDT WED MAR 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 3 NE KINGSLAND 30.70N 98.42W
03/25/2009 M1.00 INCH LLANO TX TRAINED SPOTTER
&&
EVENT NUMBER 00343
JPBSpecial weather statement, Mar 25, 5:02 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 502 PM CDT WED MAR 25 2009 TXZ188-190-252300- BLANCO-GILLESPIE- 502 PM CDT WED MAR 25 2009 ...A STRONG THUNDERSTORM WAS AFFECTING BLANCO AND GILLESPIE COUNTIES... AT 502 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR HILLTOP...OR 6 MILES NORTHWEST OF FREDERICKSBURG...MOVING EAST AT 35 MPH. PEOPLE IN CENTRAL GILLESPIE AND WESTERN BLANCO COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...HILLTOP...FREDERICKSBURG...WILLOW CITY... SANDY AND JOHNSON CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
Local storm report, Mar 25, 5:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 PM CDT WED MAR 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL MARBLE FALLS 30.58N 98.27W
03/25/2009 M1.75 INCH BURNET TX LAW ENFORCEMENT
&&
EVENT NUMBER 00344
SBSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 3:45 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 60 min |
| Mar 25, 4:00 PM CDT | Tornado Warning | EWX | Llano | 45 min |
| Mar 25, 4:37 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Llano | 38 min |
| Mar 25, 4:48 PM CDT | Tornado Warning | EWX | Blanco, Burnet, Llano | 42 min |
| Mar 25, 4:59 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Travis, Williamson | 46 min |
| Mar 25, 5:35 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 55 min |
| Mar 25, 6:05 PM CDT | Areal Flood Advisory | EWX | Hays, Travis, Williamson | 100 min |
| Mar 25, 6:11 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Travis, Williamson | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.